Texas, 2017Flash Flooding in Texas, March 10, 2017
March 10, 2017 · NWS CRP · 2 events in 1 county or zone
A very moist atmosphere combined with an upper level disturbance to produce scattered thunderstorms with heavy rain across the Coastal Bend during the morning hours. Rainfall amounts around 2 inches fell in and around downtown Corpus Christi causing roads to be flooded.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist atmosphere combined with an upper level disturbance to produce scattered thunderstorms with heavy rain across the Coastal Bend during the morning hours. Rainfall amounts around 2 inches fell in and around downtown Corpus Christi causing roads to be flooded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 10, 5:54 AM CST, 4 hours 31 minutes earlier.
Area forecast discussion, Mar 10, 5:54 AM CST, 4 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
554 AM CST Fri Mar 10 2017
.DISCUSSION...
Updated for the 12Z Aviation Discussion.
&&
.AVIATION...
CIGs/VSBYs fluctuating between IFR/MVFR/VFR this morning. Should
transition to MVFR mid morning with a bit of heating, in addition
to an increase in convection coverage. May see some lifting to VFR
although BKN CIGs around 3500 FT will be possible. Increasing
instability should also lead to isolated to scattered thunder
activity through the day. Winds should generally be out of the
east-southeast 10-15 KTs. With loss of heating, activity is
expected to wane in the evening roughly after 03Z, with a later
timing at LRD. CIGs will again lower overnight but fluctuate yet
again between IFR/MVFR/VFR through the night.
&&
.PREVIOUS DISCUSSION... /Issued 430 AM CST Fri Mar 10 2017/
SHORT TERM (Today through Saturday)...
Persistent onshore flow at the surface and mid level shortwave
moving east overhead today will create scattered to numerous
showers and thunderstorms today as PWATs increase to 1.5 to 1.8
inches. Convergence and weak instability will lead to best
chances across the south and across the coastal plains today.
Rain chances trend lower heading into tonight as the main wave
pushes east. Moisture will be slightly less for Saturday however
high chance pops to even likely pops will redevelop as another
shortwave begins to enter the region. Best chances again across
the coastal plains shifting east through the afternoon. Did cool
temperatures today with expected cloud coverage and rain cooled
atmosphere, especially across the coastal plains into the
mid/upper 70s. May not have cooled enough. Temperatures to remain
in the 70s for Saturday, especially across eastern zones.
LONG TERM (Saturday night through Friday)...
Most of the energy from the upper system will be over the eastern
areas early (or east of the area), then cold front comes down late
Saturday night/early Sunday morning. Still enough moisture around
and forcing with the front (along with any remnant upper level
support) for at least a slight chance for showers and possible
thunder. Some fog also ahead of the front overnight Saturday
night/early Sunday morning, but will not mention fog after 12Z
Sunday for now. Will have likely POPs over the eastern areas
Saturday night and chance POPs west. Rain chances diminish behind
the front Sunday morning, with just low chance POPs in the afternoon
over the extreme southern portions of the CWA (kept a slight chance
showers extreme southern areas and gulfmex). After that, it should
be dry next few days and overall not too bad of weather for spring
breakers (a few cool mornings early in the week). Upper ridge builds
in Monday and amplifies Tuesday. Models start to diverge after that,
with ECMWF taking longer to break up the ridge and keeping any weak
upper support (s/w in NW flow) to the north while GFS is showing
potential for some rain and upper support by Thursday. Not sure
which solution will prevail, but enough moisture may be around by
Thursday to mention at least a slight chance for daytime showers and
thunderstorms (GFS showing good moisture increase). Thus, have rain
back in the forecast Thursday and Friday, but just a low chance for
now. Could have another front late Friday night. For temperatures,
generally went with a cooler guidance for Saturday night and Sunday,
then a blend of guidance Sunday night. Day 4 through Day 8 forecast
was a blend of WPC guidance (both regular and bias-corrected) along
with Superblend, which seemed reasonable given the 2 meter
temperatures and return flow timing.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 77 65 76 63 67 / 80 50 60 60 30
Victoria 79 64 75 59 62 / 60 50 60 60 10
Laredo 80 65 80 62 68 / 60 50 40 50 20
Alice 78 65 78 61 66 / 80 50 60 50 30
Rockport 76 67 75 63 66 / 70 50 60 60 30
Cotulla 81 64 78 59 65 / 60 50 40 40 10
Kingsville 78 66 78 62 67 / 80 50 60 60 30
Navy Corpus 76 67 74 64 68 / 70 50 60 60 30
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
CB/85...AVIATION
Hazardous weather outlook, Mar 10, 4:35 AM CST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
435 AM CST Fri Mar 10 2017
GMZ230-235-250-255-270-275-TXZ229>234-239>247-111045-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
435 AM CST Fri Mar 10 2017
This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.
.DAY ONE...Today and Tonight
Moderate Rip Current Risks Today along gulf facing beaches.
Scattered thunderstorms at times. No severe weather is expected
but isolated heavy rainfall is possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated to scattered thunderstorms are expected at times
Saturday through Sunday morning. No severe weather is expected at
this time, but isolated heavy rainfall is possible.
There is a moderate risk for rip currents on Saturday.
Small Craft advisory conditions are expected over the gulf waters
behind the front Sunday, continuing into part of Sunday Night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Flash Flood, Nueces
- When
- March 10, 10:25 AM CST to 10:55 AM CST
- Where
- Nueces County, 2.07 mi S of Corpus Christi to 1.42 mi SSE of Corpus Christi
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 27.750, -97.420
High water rescue occurred with no injuries reported.
Flash Flood, Nueces
- When
- March 10, 10:50 AM CST to 11:20 AM CST
- Where
- Nueces County, 2.07 mi S of Corpus Christi to 1.79 mi SE of Highway Vlg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 27.750, -97.420
Numerous reports of roads flooded around the downtown area of Corpus Christi.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, March 10, 20171 death · 52 kt wind · 2 events
- Hail and Damaging Winds in Georgia, March 10, 2017$318,000 · 1 in hail · 10 events
- Winter Weather in New Jersey, March 10, 20171 injured · 11 events
- Flood in Washington, March 10 to 11, 2017$20,000 · 1 event
- Winter Weather in Pennsylvania, March 10, 201713 events
- Hail and Damaging Winds in Alabama, March 10, 2017$1,000 · 1 in hail · 11 events
- Damaging Winds in Texas, March 10, 2017$15,000 · 51 kt wind · 2 events
- Winter Storm and Winter Weather in Massachusetts, March 10, 20177 events
- Damaging Winds in Tennessee, March 10, 201750 kt wind · 4 events
- Winter Storm in Rhode Island, March 10, 20173 events
- Winter Weather in West Virginia, March 10, 20172 events
- High Wind in North Carolina, March 10, 2017$1,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681227, 681229.